Proton pump inhibitors, or PPIs, have been linked to severe kidney problems. These include kidney...READ MORE
If You Take a Proton Pump Inhibitor, You Need to Be Alert to the Signs of Kidney Failure
Kidney failure, which has been linked to proton pump inhibitor (PPI) drugs such as Prilosec, Prevacid and Nexium, occurs when the kidneys are unable to remove waste products from the blood. If you take a PPI, it will be critically important that you are checked on a regular basis, and that you get medical help as soon as possible if you show any signs of this devastating condition.
Why You are at Risk
CNN.com recently published an article spelling out the dangers associated with PPIs. These not only include kidney failure but also chronic kidney disease. In fact, one study mentioned in the story shows that people who take PPIs could be as much as 96 percent more likely to suffer kidney failure than those who do not.
The question of why PPI users are susceptible to kidney problems has not yet been answered. CBS News reported that researchers have two main theories. The first is that when people repeatedly take PPIs, the drugs repeatedly inflame the tissues. As more PPIs are ingested, the inflammation gradually worsens until serious kidney problems occur. The other theory is that PPIs reduce the body’s supply of magnesium, which can also produce an adverse effect.
Signs You May Be in Trouble
Kidney failure also goes by the names “acute kidney injury” or “acute renal failure.” It can develop in a few days but can also happen over just a few hours. This condition requires immediate treatment; failure to get timely help could be fatal.
If you experience any of the following, you need to get to a doctor.
- Chest pain
- Drowsiness and fatigue
- Muscle weakness
- Reduced output of urine
- Shortness of breath
- Swelling in the feet, ankles or legs
While kidney failure can lead to a permanent loss of kidney function, it can be reversible in many instances – as long as proper medical treatment is provided as quickly as possible. If you have any reason to believe you are showing the signs of this problem, get help as soon as you can.